View All Services
Find a New Primary Care Provider
Search by Specialty
View All Locations
Discover classes, events, tours, and groups that fit your interests.
Home > Be Healthy > Health Library > Aspirin and Reye Syndrome
Reye syndrome is a rare disease that occurs almost exclusively in children younger than age 15 and can cause severe liver and brain damage. Taking aspirin during a viral infection seems to significantly raise the risk of developing Reye syndrome, so do not give aspirin to anyone younger than age 20 unless told to do so by a doctor.
Reye syndrome can occur when a child seems to be recovering from a viral infection such as a cold, flu, or chickenpox. Symptoms include vomiting, lack of energy, excessive sleepiness, memory loss, confusion, and coma.
Current as of:
March 27, 2018
Medical Review:Adam Husney, MD - Family Medicine & John Pope, MD, MPH - Pediatrics & Kathleen Romito, MD - Family Medicine
To learn more about Healthwise, visit Healthwise.org.
© 1995-2018 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.